Share ConsumerLab.com's information with family and friends — or just send to yourself. Simply provide an email address below.
You must provide a valid email address.
Your email address*:
Your name*: Send me a copy
Email Address where it's going*:
*Addresses and name will only be used for sending this message.
Additional message (optional):
Your message has been sent. Thanks for sharing!
Supplements Impact on Blood Thinners
Question: I take warfarin (Coumadin), an anticoagulant drug. Are there supplements I should avoid, or be taking, due to this drug?
Answer: Yes, the effectiveness of warfarin (Coumadin), anisindione (Miradon) and other anticoagulant drugs prescribed to help prevent blood clots can be impacted by taking supplements. This is discussed in detail in the Warfarin article, which is part of the extensive Drug Interactions section of our website (where you can look up interactions for other drugs you may be taking).
Examples of supplements which may increase warfarin’s blood-thinning effect (and, consequently, the risk of abnormal bleeding) are garlic, gingkoand curcumin. Examples of supplements which may reduce warfarin’s ability to thin the blood include vitamin K, ginseng, St. John’s wort, and, in very high doses, green tea. CoQ10 is chemically similar to vitamin K2 and may also decrease the effects of warfarin, although the evidence for this is mixed. Because it can be affected by a large number of herbs, supplements and foods, it's important to consult your physician before taking any supplement with warfarin.